The utility of therapeutic plasma exchange for amphotericin B overdose

Paloma del C. Monroig-Bosque, Jonathan Balk, Francisco Segura, Eric Salazar, Christopher Leveque, Tina S. Ipe

Research output: Contribution to journalArticle

3 Scopus citations

Abstract

Medication error is a preventable cause of morbidity and death in the inpatient population. We describe a patient with an antifungal overdose treated with therapeutic plasma exchange (TPE). The patient was diagnosed with cryptococcal meningitis and received an acute overdose of amphotericin B deoxycholate instead of the prescribed liposomal amphotericin B. Consequently, the patient developed clinical symptoms including tremors, hypertension, visual hallucinations, vertigo, fever, and acute renal failure. A series of four TPEs was emergently initiated, resulting in complete resolution of most symptoms.

Original languageEnglish (US)
JournalTransfusion and Apheresis Science
DOIs
StateAccepted/In press - Jan 1 2018

Keywords

  • Cryptococcal meningitis
  • Medication error
  • Plasmapheresis
  • TPE

ASJC Scopus subject areas

  • Hematology

Fingerprint Dive into the research topics of 'The utility of therapeutic plasma exchange for amphotericin B overdose'. Together they form a unique fingerprint.

Cite this